EconPapers    
Economics at your fingertips  
 

Counterfactual Distributions with Sample Selection Adjustments: Econometric Theory and an Application to the Netherlands

James Albrecht (), Aico van Vuuren () and Susan Vroman ()

Working Papers from Georgetown University, Department of Economics

Abstract: Several recent papers use the quantile regression decomposition method of Machado and Mata (2005) to analyze the gender gap in log wages across the distribution. Since employment rates often differ substantially by gender, sample selection is potentially a serious issue for such studies. To address this issue, we extend the Machado-Mata technique to account for selection. In addition, we prove that this procedure yields consistent and asymptotically normal estimates of the quantiles of the counterfactual distribution that it is designed to simulate. We illustrate our approach by analyzing the gender log wage gap between men and women who work full time in the Netherlands. Because the fraction of women working full time in the Netherlands is quite low, this is a case in which sample selection is clearly important. We find a positive selection of women into full-time work and find that about two thirds of this selection is due to observables such as education and experience with the remainder due to unobservables. Our decompositions show that the majority of the gender gap across the log wage distribution is due to differences between men and women in the distributions of returns to labor market characteristics rather than to differences in the distributions of the characteristics themselves.

Keywords: Gender; quantile regression; selection (search for similar items in EconPapers)
JEL-codes: C24 J22 J31 J71 (search for similar items in EconPapers)
New Economics Papers: this item is included in nep-ecm and nep-lab
Date: 2007-07-06
References: View references in EconPapers View complete reference list from CitEc
Citations View citations in EconPapers (15) Track citations by RSS feed

Downloads: (external link)
http://www8.georgetown.edu/departments/economics/pdf/706.pdf Full text (application/pdf)
None

Related works:
Journal Article: Counterfactual distributions with sample selection adjustments: Econometric theory and an application to the Netherlands (2009) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: http://EconPapers.repec.org/RePEc:geo:guwopa:gueconwpa~07-07-06

Ordering information: This working paper can be ordered from
Roger Lagunoff Professor of Economics Georgetown University Department of Economics Washington, DC 20057-1036
http://econ.georgetown.edu/

Access Statistics for this paper

More papers in Working Papers from Georgetown University, Department of Economics Georgetown University Department of Economics Washington, DC 20057-1036.
Series data maintained by Marcia Suss ().

 
Page updated 2017-09-20
Handle: RePEc:geo:guwopa:gueconwpa~07-07-06